Alert archive / Indiana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 54, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 11, 2016, 7:27 PM EDT for Greene County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2016, 7:27 PM EDT (23:27 UTC)
- Expired
- May 11, 2016, 8:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greene County, IN
The radar
The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 4:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
605
WUUS53 KIND 112327
SVRIND
INC055-120000-
/O.NEW.KIND.SV.W.0054.160511T2327Z-160512T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
727 PM EDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GREENE COUNTY IN SOUTHWESTERN INDIANA...
* UNTIL 800 PM EDT
* AT 727 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BLOOMFIELD...
OR 23 MILES SOUTHWEST OF BLOOMINGTON...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BLOOMFIELD AND SOLSBERRY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3908 8704 3916 8673 3896 8668 3890 8696
3890 8697
TIME...MOT...LOC 2327Z 252DEG 12KT 3902 8691
HAIL...1.00IN
WIND...60MPH
$$
502 follow-up statements
318
WWUS53 KIND 112343
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
743 PM EDT WED MAY 11 2016
INC055-120000-
/O.CON.KIND.SV.W.0054.000000T0000Z-160512T0000Z/
GREENE IN-
743 PM EDT WED MAY 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR EASTERN GREENE COUNTY...
AT 743 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
BLOOMFIELD...OR 16 MILES SOUTHWEST OF BLOOMINGTON...MOVING EAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SOLSBERRY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3912 8688 3916 8673 3896 8668 3893 8682
TIME...MOT...LOC 2343Z 253DEG 15KT 3904 8678
HAIL...1.00IN
WIND...60MPH
$$
50073
WWUS53 KIND 112355
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
755 PM EDT WED MAY 11 2016
INC055-120005-
/O.EXP.KIND.SV.W.0054.000000T0000Z-160512T0000Z/
GREENE IN-
755 PM EDT WED MAY 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GREENE COUNTY WILL
EXPIRE AT 800 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
SOUTHWESTERN INDIANA.
LAT...LON 3912 8688 3916 8673 3896 8668 3893 8682
TIME...MOT...LOC 2353Z 252DEG 12KT 3904 8678
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 7:12 PM EDT, 15 minutes earlier.
Area forecast discussion, May 11, 7:12 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 712 PM EDT WED MAY 11 2016 .UPDATE... The Aviation section has been updated below. && .SYNOPSIS... Issued at 312 PM EDT Wed May 11 2016 An active weather pattern will continue to impact central Indiana as several fronts moving through will bring showers and thunderstorms to the area. Cooler temperatures will move in for the end of the week and hold sway for the next several days with a Canadian upper low bringing cooler northwest flow. && .NEAR TERM...(This Evening and Tonight) Issued at 312 PM EDT Wed May 11 2016 A line of thunderstorms currently across western Illinois moving east will arrive in western Indiana this evening and cross the state from there. Also there has been some scattered storm development across northern Kentucky but for the most part CIN over that area and across our southwestern counties is impeding its development. Hi res models are in disagreement over how the Illinois line will progress and develop, with the latest HRRR splitting the line and taking the southern part across the southern part of the forecast area starting around 23z and the northern part dissipating. The RAP brings showers and storms into the area later (around 1-3z) and then both show more widespread showers across the area 6-9z. Hard to distinguish severe potential with timing differences impacting available instability, but if the HRRR solution comes to fruition expect some storms in the southwestern counties to be severe with damaging winds and large hail with the best timing 23-3z. At this time favor this solution but think the northern storms could hold together to impact at least the northwest counties. Instability is a bit less there but as long as inflow doesn't get cut off because of the southern storms could see isolated severe there as well with similar timing. && .SHORT TERM...(Thursday through Saturday) Issued at 312 PM EDT Wed May 11 2016 A cold front will move through central Indiana during the day on Thursday, closely followed by an upper shortwave. This will keep chances for thunderstorms in the forecast through the day. In the southern counties could see likely pops remain through the day, but the eastern counties could have time to destabilize some before the cold front arrives and thus have the highest pops there from 18z-0z and think upgrade to slight risk for this area makes sense. Held onto rain chances in the east early Thursday night with the upper wave possibly not quite out of the area yet depending which model you look at. By late Thursday night have the entire area dry, and this lasts through much of the day Friday with high pressure sliding from the plains south of the area. Late Friday afternoon/early Friday evening another cold front approaches from the northwest and moves through the area during the overnight hours. Forcing with the front looks good enough to include likely pops during the night for most of the area. MUCAPES of a couple hundred could be maintained ahead of the front so included a slight chance for thunder as well. Saturday kept a slight chance for showers in the east given the cyclonic flow. Temperatures may not get out of the 60s on Friday after the first cold frontal passage, and the second frontal passage on Friday night will usher in even colder air with only 50s expected on Saturday. && .LONG TERM...(Saturday night through Wednesday) Issued at 1:50 PM EDT Wed May 11 2016 The initialization from the regional software will be used with high confidence through Monday night. Starting Tuesday confidence remains fairly high for precipitation, but drops sharply for temperatures. There is good agreement between a wide range of forecast techniques- until Tuesday. Since the Regional forecast is a blend of these methods it ought to work well. Starting Tuesday there are major disagreements in the location of a front that will affect the area. This is especially evident between the GFS and European systems. The various solutions all support the concept of a wet period, even if for different reasons. Until there is better correspondence on front location the temperature forecast is quite uncertain. && .AVIATION...(Discussion for 120000Z TAF issuance) Issued at 712 PM EDT Wed May 11 2016 An area of showers and thunderstorms over over Illinois and extreme western Indiana will move on to the east. Beleive most of the activity over central and northern sections will weaken and thus went mainly vcts overnight with the exception of KBMG where there may be a few hours of tempo thunderstorms there. Even so...TAF's will remain mostly VFR overnight. Model soundings indicate Ceilings may become MVFR towards daybreak Thursday and went mostly MVFR Ceilings Thursday morning. A cold front will move through mid to late morning. TAFS should be mostly VFR from midday Thursday on with more mixing. May see some partial clearing late Thursday as drier air spreads in. Winds will be from the south less than 10 knots overnight...except higher near thunderstorms. Winds Thursday will be southwest early in the morning and west rest of the day around 10 knots. && .IND Watches/Warnings/Advisories... NONE. && SYNOPSIS...CP NEAR TERM...CP SHORT TERM...CP LONG TERM....JK AVIATION...JH
Hazardous weather outlook, May 11, 5:08 AM EDT, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 508 AM EDT WED MAY 11 2016 INZ021-028>031-035>049-051>057-060>065-067>072-120915- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 508 AM EDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: THERE WILL BE NUMEROUS SHOWERS AND POSSIBLY SOME STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL INDIANA TODAY AND TONIGHT. SOME MAY PRODUCE CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN. HAZARDS: LARGE HAIL...DAMAGING WINDS...CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN. TIMING: TODAY AND TONIGHT. DISCUSSION: A WARM FRONT...OVER SOUTHWESTERN INDIANA...WILL LIFT FARTHER NORTH AND COMBINE WITH AN UPPER LOW FROM THE WEST. A MOIST AND UNSTABLE ATMOSPHERE WILL BE CONDUCIVE TO WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE SOUTHWEST CORNER OF THE AREA TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: THERE WILL BE GOOD CHANCES OF THUNDERSTORMS ON THURSDAY AND THURSDAY NIGHT AS A PLAINS FRONT MIGRATES TOWARD CENTRAL INDIANA. THERE WILL ALSO BE MORE SHOWER AND THUNDERSTORM CHANCES THIS WEEKEND. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH ANY STORMS THAT BECOME SEVERE. REMEMBER...ANY THUNDERSTORM IS CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN. DISCUSSION: A SLOW MOVING PLAINS SYSTEM WILL BRING NUMEROUS THUNDERSTORMS TO CENTRAL INDIANA THROUGH THURSDAY NIGHT. UPPER WAVES WILL BRING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS AT TIMES THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE ACROSS SOUTHWEST CENTRAL INDIANA THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Special weather statement, May 11, 6:25 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 PM EDT WED MAY 11 2016
INZ028-029-035-036-043>045-112300-
PARKE IN-FOUNTAIN IN-MONTGOMERY IN-WARREN IN-TIPPECANOE IN-
VERMILLION IN-PUTNAM IN-
625 PM EDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUTNAM...
SOUTHEASTERN VERMILLION...PARKE...TIPPECANOE...MONTGOMERY...FOUNTAIN
AND NORTHEASTERN WARREN COUNTIES UNTIL 700 PM EDT...
AT 624 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR OTTERBEIN TO NEAR VERMILION. MOVEMENT WAS
SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...CRAWFORDSVILLE...WEST LAFAYETTE...GREENCASTLE...CLINTON...
ROCKVILLE...VEEDERSBURG...WILLIAMSPORT...NEWPORT...ATTICA...SHADELAND...
DAYTON...FAIRVIEW PARK...MONTEZUMA...LADOGA...WAYNETOWN...ROACHDALE...
DARLINGTON...LINDEN AND BAINBRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN INDIANAPOLIS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
WEST CENTRAL INDIANA.
LAT...LON 4048 8724 4048 8709 4046 8670 3964 8674
3964 8752
TIME...MOT...LOC 2224Z 197DEG 135KT 4045 8716 3960 8751
JJKLocal storm report, May 11, 6:31 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 4 E VINCENNES 38.68N 87.46W
05/11/2016 E60 MPH KNOX IN CO-OP OBSERVER
&&
ELBLocal storm report, May 11, 6:49 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
649 PM EDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST BICKNELL 38.78N 87.31W
05/11/2016 E60 MPH KNOX IN AMATEUR RADIO
&&
ELBSpecial weather statement, May 11, 6:56 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
656 PM EDT WED MAY 11 2016
INZ043-044-112345-
PARKE IN-VERMILLION IN-
656 PM EDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VERMILLION AND CENTRAL
PARKE COUNTIES UNTIL 745 PM EDT...
AT 655 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ROCKVILLE...OR 18 MILES NORTH OF TERRE HAUTE...MOVING
SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLINTON...ROCKVILLE...NEWPORT...FAIRVIEW PARK...MONTEZUMA...ROSEDALE...
DANA...UNIVERSAL...BLOOMINGDALE...MECCA...MARSHALL AND BRIDGETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
WEST CENTRAL INDIANA.
LAT...LON 3987 8717 3962 8709 3961 8727 3961 8750
3994 8753
TIME...MOT...LOC 2255Z 239DEG 49KT 3973 8733
JKLocal storm report, May 11, 7:08 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
708 PM EDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 6 SSE VINCENNES 38.60N 87.47W
05/11/2016 KNOX IN CO-OP OBSERVER
LARGE HEALTHY TREE DOWN
&&
ELBLocal storm report, May 11, 7:25 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
725 PM EDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND GST 7 E BLOOMFIELD 39.03N 86.81W
05/11/2016 E60 MPH GREENE IN TRAINED SPOTTER
&&
ELBThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:54 AM EDT | Dense Fog Advisory | IND | Clay, Daviess, Greene, Jackson, Knox, Lawrence and 7 more | 7 hr |
| May 11, 5:41 PM EDT | Special Weather Statement | IND | Sullivan | 34 min |
| May 11, 5:52 PM EDT | Special Weather Statement | IND | Warren | 38 min |
| May 11, 6:15 PM EDT | Severe Thunderstorm Warning | IND | Sullivan, Vigo | 30 min |
| May 11, 6:25 PM EDT | Special Weather Statement | IND | Fountain, Montgomery, Parke, Putnam, Tippecanoe | 35 min |
| May 11, 6:28 PM EDT | Severe Thunderstorm Warning | IND | Knox | 47 min |
| May 11, 6:52 PM EDT | Severe Thunderstorm Warning | IND | Greene, Knox, Sullivan | 38 min |
| May 11, 6:56 PM EDT | Special Weather Statement | IND | Parke, Vermillion | 49 min |
| May 11, 7:04 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen | 26 min |
| May 11, 7:05 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion | 25 min |
| May 11, 7:29 PM EDT | Severe Thunderstorm Warning | IND | Greene, Owen | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.